Drug Hypersensitivity in the Age of Electronic Medical Records
December 2011 | Volume 10 | Issue 12 | Original Article | 1430 | Copyright © December 2011
Alexis L. Young MD, Jackleen Marji MD PhD, Marc E. Grossman MD
Columbia University Medical Center, New York, NY
Cutaneous drug eruptions are a common adverse reaction to medication. Creation of a drug calendar that covers a two-week span prior to the onset of rash is useful to identify the culprit agent. However, the creation of a drug calendar is often labor intensive. We developed an electronic version of a drug calendar that has considerably increased the ease and efficiency of completing a dermatology consultation.
J Drugs Dermatol. 2011;10(12):1430-1431.
Cutaneous drug eruptions are a common adverse reaction to medication. In hospitalized patients, the overall incidence of drug eruptions is 2–3%.1,2While certain classes of medications are commonly associated with cutaneous drug reactions, virtually any medication may induce an eruption. Thus a cutaneous drug reaction should be suspected in any patient
who develops a rash during a course of drug treatment.
Hospitalized patients routinely receive an average of 12.52 medications
during the course of their hospitalization, making it difficult to identify the causative agent of the drug hypersensitivity reaction.3 The onset of skin rash usually takes place within days to weeks from the start of the implicated drug, making timing an important diagnostic tool. Creation of a drug calendar that covers a two-week span prior to the onset of the rash is useful to help identify the culprit agent. Typically, the drug calendar is a labor-intensive paper chart with handwritten dates and medications (Figure 1). In collaboration
with the information technology department of Columbia University Medical Center, we developed an electronic version of a drug calendar (Figure 2), which provides a computer generated chart listing the daily medications administered over two weeks prior to the onset of a drug rash.
Development of an electronic version of the drug calendar offers several benefits over the manual version. The electronic version can be accessed from various locations, and the calendar is available
for viewing by all members of the health care team. Electronic generation of the calendar eliminates possible errors in transcription.
One can also view records of drug calendars from prior hospital visits for comparison to further narrow the list of agents suspected of causing a hypersensitivity reaction or confirming a drug allergy not realized previously. Furthermore, the use of an electronic drug calendar may be of benefit to other specialties that commonly encounter adverse drug reactions such as drug-induced thrombocytopenia or hepatitis. The drug calendar can be linked to a graphic display of temperature, eosinophil count, onset of hepatitis or acute renal failure, all of which serve as other clues to the temporal diagnosis of drug hypersensitivity.
Since implementing the electronic drug calendar over a year and a half ago, anecdotal evidence confirms the benefit of its use over the manual version. Both dermatology residents and attending
physicians report ease and convenience when accessing the electronic drug calendar. Importantly, the time to complete a consultation
has been considerably reduced. As the use of electronic medical records becomes standardized in medicine, the electronic drug calendar could serve as an invaluable tool for the clinician.
The authors have no relevant conflict of interest to disclose.
- Breathnach SM, Hintner H. Adverse drug reactions and the skin. Boston, MA: Blackwell Scientific Publications; 1992.
- Crowson AN, Brown TJ, Magro CM. Progress in the understanding of the pathology and pathogenesis of cutaneous drug eruptions: implications
for management. Am J Clin Dermatol. 2003;4:407-428.
- Classen DC, Pestotnik SL, Evans RS, Lloyd JF, Burke JP. Adverse drug events in hospitalized patients. Excess length of stay, extra costs, and attributable mortality. JAMA. 1997;277(4):301-306.
Address for Correspondence
Alexis L. Young MDDepartment of DermatologyColumbia University161 Fort Washington Avenue, 12th FloorNew York, NY 10032Phone: (212) 305-0707Fax: (212) email@example.com